

# Celebrating the diversity of Regent Park through film **20–22 November 2003**

about the festival

programme

venue

contact us

links

#### Regent Park film Festival - Nov 20-22

Festival Programme All films are in English, or are subtitled in English

# **Thursday Nov 20th Evening**

## 1. Youth in Regent Park and South Asia 5 pm – 6.45 pm 105 mins

E.Y.E Video/Regent Park Focus films (Canada): Each summer EYE video / Regent Park Focus conducts a super 8 workshop for youth in Regent Park. The youth were encouraged to make urbaninspired films so they went ahead and made a bunch of smart, funny and brutally honest movies. The Drop - Raymond Wilson Olympics Bid - Ving Duong, Maxime Dery, Olivier Bert It's My Turf Too - Emmanuel Kedini Welcome to Canada - Anne Lague Side Effects - Jamal Robinson The Slap - Sihama Dirie The Kiss - Brandi Costain Armageddon Don - Brandi Costain

Length: 27 mins in all, Filmmakers will be present

Bus (Pakistan)

Length: 11 mins. Language: Urdu, Hindi & English. Made by the participants of Youth Initiative for Peace camp in Karachi, 2003

Indian and Pakistani youth on a bus trip realize the importance of peace.

Badger (USA)

Length: 25mins, Language: English, Dir: Rajshree Ojha. A prep school teacher faces his darkest hour in Calcutta

Our Boys (Bangladesh)

Length: 42 mins, Language: Bengali & English, Dir: Manzare Hassin. Members of a Dhaka Bangladesh pop group talk about coming of age issues.

#### 2. Diaspora and Identity 7 pm -8.30 pm -90 mins

Bollywood Bound (Canada) Filmmaker Nisha Pahuja will be present

Length: 85 mins, Language: English, Dir: Nisha Pahuja

Young South Asian Canadians seek stardom in Bombay and try to figure out where they belong.

# Friday Nov 21st Evening

# 3. Sexuality 5 pm - 6.30 pm Must be above 18 years for this program 96 minutes

Naheed's Story (Pakistan)

Length: 20 mins, Language: English & Urdu, Dir: Beena Sarwar. An artist confronts the stereotype of the "dancing woman" in Pakistan.

King of Dreams (India)

Length: 30 mins, Language: English, Dir: Amar Kanwar

A bi-sexual man wanders the terrain of fantasy and reality of sex and love.

Rewriting the Script (Canada) Filmmakers will be present

Length: 46 mins, Language: English. Dir: Friday Nite productions

Canadian South Asian parents come to terms with their children's queer sexuality.

## 4. Diaspora and Identity (continued) 7 pm – 8.30 pm - 91 minutes

My Migrant Soul (Bangladesh) Winner of the Best Film at FSA 2001 Award

Length: 35 mins, Language: Bengali. Dir: Yasmine Kabir

A young Bangladeshi man's taped messages to his mother map the travails of being an undocumented labourer in Malasia.

Cecil's Journey (Canada) Filmmaker Rohan Fernando will be present

Length: 54 mins, Language: English Dir: Rohan Fernando

A young Canadian visits Sri Lanka and opens a pandora's box of family secrets.

#### Saturday Nov 22nd

#### 5. Race and Class in Canada 11 am – 1 pm Filmmakers present 2 hours

Peace Taxi (Canada)

Length: unknown Language: English, Produced by South Asian Visual Arts Collective (SAVAC)A documentary presentation of the art project "Peace Taxi" about racist violence against Taxi drivers in Toronto.

It's About Time (Canada)

Length:20 mins, Language: English, Produced by Council of Agencies Serving South Asians (CASSA)

Young South Asians confront racism.

#### 6. The War Within 1.20 pm – 3.20 pm 98 mins

Swara – A Bridge Over Troubled Water (Pakistan)

Length: 40 mins, Language: Pushtu, Dir: Samar Minallah

Examining the practice of giving young girls in marriage as reparation for crimes by their male relatives.

The Killing Terraces (Nepal)

Length: 40 mins, Language: Nepali, Dir: Dhurba Basnet

The rise of the Maoists in Nepal.

Looking for Kannan (Canada) Filmmaker Yasir Khan will be present

Length:18 mins, Language: English & Tamil, Dir: Yasir Khan

A Sri Lankan teen soldier is torn between the army and the Tamil Tigers.

## 7. The War Within (continued) 3.20 pm - 4.20 pm 57 mins

The Parchhaiyan/The Shadows (Pakistan)

Length: 5 minutes Language: Urdu A video rendering of an anti-war poem

My Mother India (Australia)

Length: 52 minutes, Language: English, Dir: Safina Uberoi

An Indo-Australian family survives the anti-Sikh riots after Mrs. Gandhi's assassination.

#### 8. O Canada 4.30 pm – 5.30 pm 45 mins

Film Club (Canada) Filmmaker Cyrus Sundar Singh will be present

Length: 45 minutes, Language: English, Dir: Cyrus Sundar Singh

Immigrant children of the 70s, all members of a film club, reunite decades later and share stories of their multicultural adventures.